Because of the high doses I was on -- usually 50-80 mg per day -- I was convinced that the corticosteroids (usually Prednisone but also a month or two on Medrol) didn't bother me unless I was at 60 mg per day or higher, at which point they drove me crazy. Literally. I needed anti-anxiety medicine to cope.
I weaned off steroids in the spring, and was steroid-free starting about in May. But my immunologist put me back on Prednisone last week because of my asthma flare during my first antihistimine-free week. (My lungs are still nasty so I suspect I'm not going to get my vaccine allergy test this week either. :( )
It's just 20 mg per day, so I figured no big deal. But after nearly two months of no steroids, even 20 mg has a noticeable effect. Not on my lungs, but in other ways. Since I started them on Friday morning, I've noticed:
- Increased appetite. This morning, I woke up so hungry that it was like I hadn't eaten in a week. And trust me, I haven't missed many meals! I'd actually been noticing the past few weeks that my appetite was a lot smaller than "usual" although that didn't always keep me from comfort eating. But once I got used to it, I liked that a lot better than being so hungry all the time and it seemed more appropriate for the lack of exercise I get these days.
- Sugar cravings. I've always considered myself something of a sugar addict, but this is a noticeable increase in intensity than my normal sugar cravings.
- Sleeplessness. The Prednisone doesn't combat my fatigue at all, but I'm so jittery that I have trouble actually falling asleep. So I actually feel even more zombie-like than normal because I'm missing my naps.
- Crankiness. I find myself more easily irritated and frustrated than normal. I'm definitely using my anti-anxiety medicine (Klonopin) to help me through it and hopefully keep me from driving my husband crazy.
Anyway, I'm really hoping that this course of steroids is a short one. I don't see that they're helping anything, really, but maybe my lungs would be even more junky if I weren't on them. (I'm also using Advair 500/50, Singulair and my albuterol inhaler. I miss my Allegra.)